Hail, Rooks
- When
- April 24, 9:05 PM CST
- Where
- Rooks County, 4.24 mi WNW of Webster Res
- Measured
- 2.75 in hail
- Property damage
- $50,000
- Crop damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 39.402, -99.544
Severe thunderstorms developed during the evening hours across north-central Kansas and produced large hail, strong winds and heavy rains. Hail up to the size of softballs was reported west of Stockton where windows were broken, roofs and siding damaged and crops pummeled.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe thunderstorms developed during the evening hours across north-central Kansas and produced large hail, strong winds and heavy rains. Hail up to the size of softballs was reported west of Stockton where windows were broken, roofs and siding damaged and crops pummeled. A couple of brief tornados were reported to have touched down in Rooks County. One was south of Stockton and the other was near Woodston. No damage occurred with these. There were other reports of hail, mainly up to the size of golf balls, and wind gusts of 60 to 70 mph reported across the area. A tornado touched down north of Beloit in Mitchell County and traveled east. Several houses, outbuildings, grain bins, trees and power poles were damaged along the it’s path. This tornado crossed into Cloud County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 24, 5:51 PM CST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 651 PM CDT THU APR 24 2008 .AVIATION...00Z KGRI TAF. MAJOR ISSUE WILL BE THE STORMS EXPECTED TONIGHT. SEVERE STORMS ARE POSSIBLE TONIGHT. WIND WILL SHIFT TO THE NORTH AND NORTHWEST AFTER A FRONT BLOWS THROUGH AND COULD GET QUITE GUSTY. WILL HAVE A PERIOD OF LIFR/IFR CONDITIONS OVERNIGHT FOR A SHORT TIME...THEN AFTER 12Z THE BIG ISSUE WILL BE GUSTY WIND WITH LOW CEILINGS FOR MOST OF THE DAYLIGHT HOURS...EVENTUALLY SUBSIDING AND CEILINGS LIFTING TO VFR. && .PREV DISCUSSION... /ISSUED 622 PM CDT THU APR 24 2008/ DISCUSSION...UPDATED THE ZONES TO INCLUDE THE SEVERE THUNDERSTORM WATCH TIL 06Z TONIGHT IN THE WESTERN PART OF THE CWA. PREV DISCUSSION... /ISSUED 329 PM CDT THU APR 24 2008/ SHORT TERM...TONIGHT THROUGH 12Z SATURDAY. MAIN FORECAST CONCERN LIES IN THE FIRST PERIOD WITH SEVERE WEATHER CHANCES. LOW LEVEL STRATUS WHICH HAD COVERED THE ENTIRE CWA HAS BEEN VERY STUBBORN TODAY...BUT LATEST VIS SATELLITE IMAGERY SHOWS THAT THE CLOUDS ARE SLOWLY BUT SURELY STARTING TO BREAK UP TO OUR WEST...AND EXPECT THAT TREND TO CONTINUE OVER THE NEXT FEW HOURS. WHILE NOT EXPECTING CLEAR SKIES OR ANYTHING...THERE SHOULD BE ENOUGH OF A BREAKUP TO ALLOW BETTER SURFACE HEATING TO TAKE PLACE. SATELLITE IMAGERY CONTINUES TO SHOW THE MAIN UPPER LEVEL TROUGH OFF TO THE WEST OF THE PLAINS...BUT A STRONG SHORTWAVE TROUGH WHICH HAD ROUNDED THE BASE EARLIER TODAY NOW MAKING ITS WAY INTO COLORADO. AHEAD OF THIS TROUGH AT THE SURFACE...ANALYSIS SHOWS AN AREA OF LOW PRESSURE WHICH CONTINUES TO DEEPEN OVER SOUTHWESTERN KANSAS...WITH A COLD FRONT/INVERTED TROUGH BOUNDARY EXTENDING TO THE NORTH INTO WEST CENTRAL NEBRASKA AND SOUTHEASTERN SD. THE INTERACTION OF THIS SURFACE SET UP WITH THE APPROACHING UPPER LEVEL SHORTWAVE TROUGH IS WHAT WILL BE BRINGING THE CHANCE FOR SEVERE WEATHER TO THE CWA LATE THIS AFTERNOON AND INTO TONIGHT. LATEST LAPS DATA SHOWS CAPE NEAR 1500 J/KG AND INCREASING ACROSS THE HIGH PLAINS...BUT REMAINS SOMEWHAT CAPPED. MODELS IN PRETTY GOOD AGREEMENT WITH THE CLOUD BREAK UP CONTINUING ACROSS THE AREA AND SOUNDINGS SHOWING AN ERODING CAP THROUGH THE REST OF THE AFTERNOON. EXPECTING CONVECTION TO STARTING FIRING ACROSS THE HIGH PLAINS AS THE UL SW TROUGH BEGINS TO MOVE IN TO THE AREA...WHICH LOOKS TO BE NEAR 21-00Z. CURRENT 0-6KM SHEAR IS OK ACROSS THE CWA BUT BETTER ACROSS THE HIGH PLAINS...AND LOWER LEVEL NOT THE GREATEST ANYWHERE AS FLOW IS PRETTY WEAK. EXPECT LOWER LEVEL FLOW/SHEAR TO IMPROVE INTO THE LATE AFTERNOON/EVENING HOURS AS THE UL SW APPROACHES AND THE SURFACE LOW SYSTEM DEEPENS AND INCREASES THE FLOW...ALSO CAUSING A SHIFT TO BECOME MORE SOUTHEASTERLY. ENTIRE AREA REMAINS OUTLOOKED FOR SEVERE WEATHER...WITH MOST OF THE CWA IN A MODERATE RISK. AS THESE STORMS DEVELOP AND MOVE THROUGH...PRIMARY CONCERN WILL LIE WITH THE POTENTIAL OF LARGE HAIL AND DAMAGING WINDS...BUT WITH THE IMPROVEMENT IN LOWER LEVEL FLOW/SHEAR...ISOLATED TORNADOES CANNOT BE RULED OUT. MODELS OVER THE LAST COUPLE OF DAYS HAVE ALSO BEEN QUITE CONSISTENT IN SHOWING THE INITIAL CONVECTION EVENTUALLY EVOLVING INTO A MCS AS THE SURFACE LOW MOVES OFF TO THE NORTHEAST ACROSS KS/NE AND COLD FRONT GETS PUSHED THROUGH THE CWA OVERNIGHT. LOW LEVEL JET REALLY GETS CRANKED UP ACROSS THE CWA...HELPING FEED INTO THE SYSTEM. SEVERE WEATHER LIKELY TO CONTINUE ON INTO THE LATE NIGHT HOURS...AND WITH PLENTY OF MOISTURE AND LIFT AVAILABLE...THERE IS ALSO A POSSIBILITY FOR LOCALLY HEAVY RAINFALL...ESPECIALLY ACROSS AREAS ALONG AND NORTH OF INTERSTATE 80. THERE ARE ISSUES WITH THE MODELS EXCESSIVE QPF DUE TO CONVECTIVE FEEDBACK...SO USED HPC FOR FORECAST QPF WHICH WOULD GIVE NORTHERN AREAS TOTALS NEAR 3/4 TO 1 INCH...BUT ISOLATED AREAS WITH TOTALS HIGHER THAN THAT A POSSIBILITY. EXPECT THAT DURING THE OVERNIGHT HOURS...THAT EVEN WITH DECENT SHEAR THE MAIN THREAT REMAINS WITH LARGE HAIL AND DAMAGING WINDS. SYSTEM FINALLY STARTS TO CREEP OUT OF THE AREA NEAR THE 09-12Z TIME FRAME AND WINDS ON THE BACKSIDE OF THIS SYSTEM COULD APPROACH ADVISORY LEVEL...BUT THIS IS OF SECONDARY CONCERN TO THE SEVERE WEATHER AND WILL NOT ISSUE ANY HEADLINES AT THIS TIME. THE REST OF FRIDAY AND INTO FRIDAY NIGHT...LEFT DRY AS SURFACE HIGH PRESSURE BUILDS IN TO THE PLAINS. DEFINITELY A COOLER DAY ON TAP...AS HIGH TEMPERATURES STRUGGLE TO REACH 50 ACROSS THE NORTH WITH NEAR 60 ACROSS THE FAR SOUTH. LONG TERM...12Z SATURDAY THROUGH THURSDAY. MAIN PROBLEM WILL BE CHANCES OF RAIN SATURDAY...AND THEN AGAIN LATE IN THE PERIOD. A WAVE IS EXPECTED TO DROP SOUTHEAST ACROSS THE AREA ON SATURDAY WHICH WILL ALSO PUSH A COLD FRONT ACROSS THE REGION. MOST OF THE RAIN ACROSS THE CWFA APPEARS TO BE POST FRONTAL...AND FOR NOW WILL STAY THE COURSE AND KEEP IT SHOWERS AND NOT MENTION THUNDERSTORMS SINCE INSTABILITY APPEARS TO BE QUITE LIMITED. AN UPPER LEVEL RIDGE BUILDS IN EARLY NEXT WEEK WHICH ALSO ALLOWS H85 TEMPERATURES TO GRADUALLY CLIMB MUCH OF THE WEEK. WILL KEEP IT DRY SUNDAY INTO WEDNESDAY AND ALSO SHOW A GRADUAL CLIMB IN MAXIMUM TEMPERATURES THROUGH THAT PERIOD. A LARGE TROUGH ACROSS THE WESTERN UNITED STATES THEN BEGINS TO EJECT SHORTWAVES INTO THE CENTRAL PLAINS TOWARDS THE END OF THE EXTENDED PERIOD. OBVIOUSLY THE DETAILS OF THIS IS STILL QUITE UNCERTAIN...BUT HPC POPS SUGGEST A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY...AND THIS ALSO AGREES WITH THE 12Z GFS AND 00Z ECMWF...SO WILL GENERALLY FOLLOW THAT SCENARIO. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && HEINLEIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 344 PM CDT THU APR 24 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 251200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 344 PM CDT THU APR 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. CONDITIONS WILL BECOME INCREASINGLY FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT AFTER 5 PM THIS AFTERNOON...LASTING INTO THE OVERNIGHT HOURS AS AN UPPER LEVEL DISTURBANCE AND COLD FRONT SWEEP ACROSS THE AREA. HAIL UP TO THE SIZE OF BASEBALLS AND WIND GUSTS TO 70 MPH WILL BE THE PRIMARY HAZARDS WITH THESE STORMS. A FEW ISOLATED TORNADOES ARE ALSO POSSIBLE...WITH THE GREATEST POTENTIAL FOR TORNADIC ACTIVITY EXPECTED TO BE ACROSS NORTH CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY ALONG AND SOUTH OF A LINE FROM GENEVA TO ELWOOD. AS THIS SYSTEM MOVES THROUGH DURING THE OVERNIGHT HOURS...THERE IS ALSO A POSSIBILITY OF LOCALLY HEAVY RAIN. THE GREATEST THREAT LIES ACROSS PORTIONS OF NEBRASKA GENERALLY ALONG AND NORTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 909 PM CDT THU APR 24 2008 NEZ060-250245- DAWSON- 909 PM CDT THU APR 24 2008 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... WESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF WILLOW ISLAND...OR 23 MILES WEST OF LEXINGTON...AND MOVING NORTHEAST AT 20 MPH. * THE THUNDERSTORM WILL BE NEAR... WILLOW ISLAND BY 925 PM CDT GOTHENBURG BY 930 PM CDT THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 220. SMALL HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 925 PM CDT THU APR 24 2008 KSZ017-250315- ROOKS- 925 PM CDT THU APR 24 2008 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... WESTERN ROOKS COUNTY IN NORTH CENTRAL KANSAS AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM NEAR PENOKEE...OR 5 MILES WEST OF HILL CITY...AND MOVING EAST AT 35 MPH. * THE THUNDERSTORM WILL BE NEAR... DAMAR BY 955 PM CDT PALCO BY 1000 PM CDT WEBSTER STATE PARK BY 1005 PM CDT ZURICH BY 1010 PM CDT PLAINVILLE BY 1015 PM CDT IF THE STORM HOLDS TOGETHER...BASEBALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH ARE EXPECTED WITH THIS STORM. A TORNADO IS ALSO POSSIBLE. PEOPLE IN WESTERN ROOKS COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. HEINLEIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
937 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 5 S GOTHENBURG 40.86N 100.16W
04/24/2008 E0.75 INCH DAWSON NE LAW ENFORCEMENT
&&
DOXEYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 950 PM CDT THU APR 24 2008 NEZ060-250315- DAWSON- 950 PM CDT THU APR 24 2008 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... EASTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA THIS INCLUDES THE CITY OF LEXINGTON. AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LEXINGTON...AND MOVING NORTHEAST AT 30 MPH. * THE THUNDERSTORM WILL BE NEAR... OVERTON BY 1005 PM CDT SUMNER BY 1015 PM CDT THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 228 AND 244. DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
The Grand Island radar (KUEX), 139 km away, was scanning. The volume nearest the first event began at 03:02 UTC.
13 hail, 3 thunderstorm wind, 3 tornado, 1 funnel cloud. Local standard time, as filed.
This wind gust was measured by weather equipment at the grade school in Stockton.
Quarter to softball sized hail was reported across the northern portion of Stockton. This caused a lot of window and siding damage. There were also scattered reports of power outages.
A brief tornado that occurred in open country.
A brief tornado touchdown was observed by a storm chaser.
This wind gust was measured by weather equipment at the Osborne Elementary School.
The hail was accompanied with estimated winds of 50 MPH and heavy rain.
This wind gust was measured by the RAWS equipment located west of Kirwin.
The tornado sat down north of Beloit near highway 14 and traveled eastward. Several homes, farmsteads, outbuildings and trees were damaged along the tornadoes path. For the first 4 miles of the damage path, the tornado was rated at EF2 with EF0 damage seen through the rest of the county. The tornado exited Mitchell County northeast of Scottsville and entered Cloud County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93331, 93336, 93378, 93339, 93341, 93363, 93365, 93342, 93381, 93329, 93344, 93345, 93346, 93379, 93347, 93383, 93352, 93380, 93382, 93377.